Learn something new every day More Info... by email
Capillaritis is a medical term used to describe a type of skin disorder that results from a leakage of the small blood vessels known as capillaries. Although this condition is not harmful, it can cause embarrassment and insecurity to those who are affected. Red or brown patches appear on the skin of those with capillaritis and may be caused by factors such as infection, food allergies and sensitivities, or the use of certain medications. Treatment is often unnecessary, although topical steroid creams or dietary modifications may sometimes be helpful.
There are several different types of capillaritis that may result in a variance of symptoms, although the presence of reddish-brown lesions is present in all forms of this skin disorder. Skin inflammation, itching, or burning may develop in some cases, but there are often no symptoms other than the appearance of the pigmented lesions. Symptoms usually disappear within a few days or weeks without any type of medical intervention. A dermatologist is a doctor who specializes in the diagnosis and treatment of skin disorders and may be particularly helpful in addressing any concerns about this condition.
In most cases, the exact cause of capillaritis is unknown. The lesions typically disappear on their own and may or may not return at unpredictable intervals. Some forms of the disorder may worsen following strenuous activity. Allergies or sensitivities to environmental contaminants may cause an exacerbation of symptoms in some people. Viral infections or the use of certain medications may also trigger outbreaks.
There is no known cure for capillaritis, and treatment is not generally considered medically necessary, although specific symptoms associated with the condition may be managed through the use of over-the-counter or prescription medications. Steroid ointments may be used to control itching, but it does not shorten the course of the breakout. The legs are the most common areas affected by this disorder, and compression stockings may help to ease some of the symptoms when the lower portion of the legs is involved.
An elimination diet may be recommended if capillaritis is thought to be caused by food allergies or sensitivities to certain preservatives. If a medication is believed to be responsible for the outbreak, the supervising physician may recommend discontinuing the drug to see if symptoms improve. If the lesions associated with this condition are persistent or cause emotional distress, psychological counseling may be recommended.